Kansas, 2025

Tornado and Flash Flood in Kansas, April 20, 2025

April 20, 2025 · NWS SGF · 5 events in 2 counties and zones

A strong storm system moved through the area on Sunday April 20th, 2025. This system brought tornadoes, damaging wind, large hail and heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$725,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A strong storm system moved through the area on Sunday April 20th, 2025. This system brought tornadoes, damaging wind, large hail and heavy rain. The heavy rainfall led to flooding as the area had already received heavy rainfall from the previous week.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 20, 12:27 PM CST, 28 minutes earlier. Its key messages:

  • There remains an Enhanced Risk for severe thunderstorms across much of the area this afternoon and evening. Tornadoes (potentially a couple being strong), large hail and damaging winds are all possible with this system.
  • Localized additional flooding may occur as storms will produce heavy rainfall with rates from 1 to 1.5 inches per hour over already saturated soils.
  • Additional rain chances (40-70%) return Tuesday through late week.
Area forecast discussion, Apr 20, 12:27 PM CST, 28 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
127 PM CDT Sun Apr 20 2025

.KEY MESSAGES...

- There remains an Enhanced Risk for severe thunderstorms across
  much of the area this afternoon and evening. Tornadoes
  (potentially a couple being strong), large hail and damaging
  winds are all possible with this system.

- Localized additional flooding may occur as storms will produce
  heavy rainfall with rates from 1 to 1.5 inches per hour over
  already saturated soils.

- Additional rain chances (40-70%) return Tuesday through late
  week.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 1225 PM CDT Sun Apr 20 2025

Enhanced Severe Risk this afternoon and evening:

A warm front had lifted through most of southwestern Missouri
early this afternoon with a low top supercell already having
taken advantage as the frontal boundary to produce a likely
tornado. The warm front and attendant warm air and moisture
advection will continue in earnest through this afternoon and
early evening.

Confidence remains is high for the development of supercells
with a squall line developing on a cold front as it makes its
way into the western portions of southwestern missouri out of
Kansas and Oklahoma. As the line pushes east bowing linear
segments or embedded super cells will become the mode of
storms.

The western extent of the risk looks to be around the Kansas and
Missouri state line where increasing instability from there to
the east across the region will occur. SBCAPE values from
800-2000 J/kg is expected. While the better instability will be
farther east, around Highway 65 and east, the combination of
shear, low LCL's, instability and frontal forcing will allow for
tornado development with any storm the can become rooted to the
surface in the warm sector. Strong deep layer shear around 60
kts and strongly arcing hodographs are more than sufficient for
organized severe weather with all hazard modes.

Hazards: Afternoon/evening hazards are for golf ball size hail,
70 mph winds (maybe up to 80), and tornadoes. Given shear
profiles, a strong tornado or two would be possible. Most
favored conditions for strong tornadoes would be in cells that
are more isolated or perhaps in stronger bowing segments. This
will be especially concerning in segments that bow to the North
to northeast.

Additional thunderstorms may be possible over the far
southeastern Kansas and west-central Missouri in the late
afternoon and evening as the surface low makes its way to the
northeast across that region. These storms may be low-topped
supercells given the proximity to the deep upper shortwave, but
confidence in this outcome is lower. Hazards with the
potential low-topped supercells over the NW in the late
afternoon and evening would be large hail to the size of half
dollars, winds to 60 mph and potentially tornadoes.

In addition to thunderstorm hazards, non-thunderstorm wind
gusts up to 45 mph (possibly higher) are expected through
tonight in advance of the cold front as the pressure gradient
tightens.

With the wet antecedent conditions and rainfall from the
morning (along with lingering ongoing flooding), additional
flooding will again be a concern. This will occur despite the
potential quick (50-60mph) storm motion of the storms as
precipitable water values from 1.2 to 1.5 inches and a saturated
vertical profile will allow for hourly rainfall rates from 1 to
1.5 inches per hour.

The storm system and associated cold front, along with the
severe storms, are expected to move north and east of the
region by later this evening, from 5-8pm. In the wake of the
front, Surface winds will shift out of the west and remain gusty
as low ceilings fill in across the region. Overnight low will
drop into the middle 40s to near 50 behind the front.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 1225 PM CDT Sun Apr 20 2025

Ensemble data continues to be consistent in bringing several
additional shortwaves into and through the area from the
west/southwest Tuesday through Friday. NBM rainfall probs
continue to increase, especially Thursday and Friday and we will
need to monitor where this rainfall sets up given the heavy
rainfall from this weekend.

In general, the week looks like it will be rather damp over all.
For now, there is not much potential noted in the model output
for additional severe weather this week, but will monitor as we
proceed through the week.

&&

.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 1212 PM CDT Sun Apr 20 2025

A warm from lifted through the region this morning allowing for
a few storms and heavy rainfall this morning which brought
periods of MVFR to IFR conditions.

A cold front will move through the region this afternoon into
the evening and bring showers and storms again with severe
storms expected as it moves through the area. Until the front
begins to move into and through the region, Flight conditions
will be mainly VFR with middle level ceilings.

Improvement is expected behind the line of storms, but a return
to IFR to MVFR ceilings is expected late this evening into
tonight as ceilings fall below 1kft. Winds will increase behind
the front with surface gusts from 35 to 45kts.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 7 PM CDT this evening for KSZ073-097-101.
MO...Flood Watch until 7 PM CDT this evening for MOZ055>058-066>071-
     077>083-088>098-101>106.

&&

SHORT TERM...Hatch
LONG TERM...Hatch
AVIATION...Hatch
Hazardous weather outlook, Apr 20, 12:39 PM CST, 16 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
139 PM CDT Sun Apr 20 2025

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211845-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
139 PM CDT Sun Apr 20 2025

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Enhanced tornado risk.
  Slight hail risk.
  Enhanced thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive rainfall risk
  Elevated non thunderstorm wind risk.

DISCUSSION...

Severe thunderstorms are expected this afternoon and evening
across all or most of the Ozarks region. Threats with the
strongest storms will be winds up to 70 mph, golf ball sized
hail, and tornadoes. A strong tornado or two are possible.

Non-thunderstorm wind gusts up to 45 mph are expected today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through this evening.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Hatch

In the hours before

Local storm report, Apr 20, 9:57 AM CST, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1057 AM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1011 PM     Flood            3 ESE Morgan            37.50N 92.63W
04/19/2025                   Laclede            MO   Dept of Highways

            State Highway J is closed due to flooding.

&&

MB
Local storm report, Apr 20, 10:03 AM CST, 2 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1103 AM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 AM     Flash Flood      2 S Cassville           36.64N 93.87W
04/20/2025                   Barry              MO   Fire Dept/Rescue

            Water rescue occurred this morning on FR2200
            east of FR1110. Vehicle stalled in water and
            occupants got to safety.

&&

MB
Local storm report, Apr 20, 10:06 AM CST, 2 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1106 AM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 AM     Flood            5 SW Collins            37.85N 93.69W
04/20/2025                   St. Clair          MO   Emergency Mngr

            Brush creek was flooding a low water
            crossing at SE 1200 road and nearby 451
            road.

&&

MB
Local storm report, Apr 20, 10:18 AM CST, 2 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1118 AM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 AM     Flash Flood      1 SSW Mount Vernon      37.09N 93.82W
04/20/2025                   Lawrence           MO   911 Call Center

            A few reports of street flooding in Mount
            Vernon. Some locations 10 inches deep.

&&

MB
Local storm report, Apr 20, 10:20 AM CST, 2 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1120 AM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     Flash Flood      Aurora                  36.97N 93.72W
04/20/2025                   Lawrence           MO   911 Call Center

            Several reports of street flooding in Aurora
            with a few roads impassable.

&&

MB
Local storm report, Apr 20, 10:21 AM CST, 2 hours 34 minutes before
Preliminary Local Storm Report
National Weather Service Springfield MO
1121 AM CDT Sun Apr 20 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0848 AM     Flash Flood      4 NNW Aurora            37.02N 93.74W
04/20/2025                   Lawrence           MO   911 Call Center

            Road flooded at county road 2175.

&&

MB

The radar

The Tulsa radar (KINX), 120 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Cherokee

When
April 20, 12:55 PM CST
Where
Cherokee County, Baxter Spgs
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.020, -94.730

Multiple large tree limbs were reported down in town. No significant damage was reported.

Tornado, Cherokee

When
April 20, 12:57 PM CST to 1:03 PM CST
Where
Cherokee County, 0.88 mi NE of Lowell to 4.18 mi N of Galena
Rating
EF1
Path length
6.24 mi
Path width
250 yd
Continued into
Jasper, Mo (SGF)
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
37.060, -94.690

A NWS survey determined that an EF 1 tornado touched down near Empire Lake north of Galena, KS and tracked to the northeast before crossing into Missouri at the intersection of SE Turkey Creek Road and North State Line Avenue. Along its path in Cherokee County the tornado damaged hundreds of trees, knocked over power poles and lines and damaged multiple roofs.

Thunderstorm Wind, Cherokee

When
April 20, 1:00 PM CST
Where
Cherokee County, 0.88 mi NW of Galena
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Fire Department/Rescue
Coordinates
37.080, -94.640

Multiple power poles and lines were reported down north of town.

Thunderstorm Wind, Cherokee

When
April 20, 1:03 PM CST
Where
Cherokee County, 4.09 mi ESE of Crestline
Measured
52 kt (60 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
37.150, -94.630

Strong straight line winds downed multiple trees and damaged of destroyed several outbuildings near Messer Road and 110th Street. Debris was spread across a large area.

Flash Flood, Bourbon

When
April 20, 1:07 PM CST to 5:56 PM CST
Where
Bourbon County, 0.24 mi ENE of Ft Scott to 0.89 mi NNE of Ft Scott
Cause
Heavy Rain
Reported by
State Official
Coordinates
37.831, -94.696

Several reports of street flooding were received from Fort Scott, Kansas. High water caused Gunn and Riverfront Parks to close due to flooding. Flooding is also occurring on 31 Hwy in Bourbon County.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyThe tornado archive for Kansas, 2025Warnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248280, 1248303, 1248283, 1248288, 1248321.